content top

How to Know When an Opium User Needs Emergency Help

How to Know When an Opium User Needs Emergency HelpOpium is a dangerous drug that is still commonly used in many forms. The risk factors associated with opium can include addiction, overdose, serious health complications and death. Despite these risks, opium is still commonly used in its original form and as opiate derivative drugs like heroin and oxycodone. Opium can be smoked, snorted or swallowed, and some other forms of the drug can be administered intravenously. The intravenous method of use can be especially dangerous and is a common cause of opium overdose. An opium overdose can occur when individual accidentally or intentionally takes an excessive amount of the drug.

An opium overdose may be identified by a number of symptoms, including the following:

  • Decreased heart rate
  • Extreme drowsiness
  • Confusion or delusions
  • Dilated pupils
  • Cold or clammy skin
  • Restlessness
  • Gradual unconsciousness
  • Slowed or stopped breathing

Do I Need to Call for Emergency Help When a Loved One Overdoses on Opium?

Any drug overdose situation is serious and should be treated with immediate medical attention. If a loved one is exhibiting any symptoms of an opium overdose, it is important to call for emergency help right away. If left untreated, an opium overdose could lead to circulatory problems, heart complications, coma and death. Prompt emergency services can help improve an individual’s chances of a full recovery.

Even if an overdose is not fatal, it can lead to permanent health effects, such as brain damage. Receiving prompt emergency help allows medical professionals to have the best chance of treating the overdose. Emergency medical staff can work to support the respiratory system’s function as well as remove any opium that remains in the body.

How You Can Help a Loved One Avoid an Opium Abuse Emergency

While it is important to be able to recognize the signs of an opium emergency situation or overdose, helping an opium user find recovery before an emergency occurs can be even more helpful. Opium is a dangerous drug when abused and opium addiction can lead to a number of serious consequences. Friends and family members of a loved one who is struggling with opium abuse or addiction can help prevent an emergency situation by helping the user seek professional drug treatment. A professional rehab program can help opium users to avoid overdose, as well as many other consequences of opium abuse such as relationship problems, financial issues, job loss and health complications. There are a number of signs that may indicate that your loved one is struggling with opium abuse, including the following:

  • Physical signs – collapsed veins, frequent infections, health problems, itching or scratching and excessive sleeping
  • Psychological signs – swift mood swings, irritability, euphoria and feelings of confusion
  • Behavioral signs – changes in appearance, poor academic or occupational performance and unusual new behaviors such as staying out late, stealing money and neglecting responsibilities and hobbies

Finding Help for a Loved One Who Is Using Opium

If you or your loved one is struggling with opium use, please call our toll-free helpline now. Our counselors are available 24 hours a day to answer your questions about opium addiction and how to know when an opium user needs emergency help. We can also help provide you with information on opium addiction, intervention, rehab and recovery services. Please call now.